Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 73, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 17, 2008, 3:29 PM CDT for Door County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 3:29 PM CDT (20:29 UTC)
- Expired
- Jul 17, 2008, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
County Door County, WI
The radar
The Green Bay radar (KGRB), 95 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 172029
SVRGRB
WIC029-172115-
/O.NEW.KGRB.SV.W.0073.080717T2029Z-080717T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
329 PM CDT THU JUL 17 2008
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOOR COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 415 PM CDT
* AT 327 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL...AND WINDS TO 60 MPH. THIS STORM WAS
LOCATED NEAR STURGEON BAY....AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INSTITUTE...VALMY AND CARLSVILLE BY 335 PM...
WHITEFISH DUNES STATE PARK AND WHITEFISH BAY BY 340 PM...
JACKSONPORT BY 350 PM...
BAILEYS HARBOR BY 400 PM...
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY
LAT...LON 4520 8702 4509 8702 4498 8716 4488 8718
4475 8737 4486 8752 4491 8743 4506 8733
4506 8737 4514 8726 4519 8725 4518 8719
4531 8706 4523 8696
TIME...MOT...LOC 2029Z 228DEG 26KT 4489 8735
$$
SKOWRONSKI3 follow-up statements
000
WWUS53 KGRB 172047
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT THU JUL 17 2008
WIC029-172115-
/O.CON.KGRB.SV.W.0073.000000T0000Z-080717T2115Z/
DOOR-
346 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR DOOR COUNTY...
AT 341 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL TO 3/4 INCH IN DIAMETER...AND WINDS TO 60
MPH. THIS STORM WAS LOCATED NEAR INSTITUTE...OR 9 MILES NORTHEAST OF
STURGEON BAY...AND MOVING NORTHEAST AT 27 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JACKSONPORT AND EGG HARBOR BY 355 PM...
BAILEYS HARBOR BY 405 PM...
EPHRAIM BY 410 PM...
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.
LAT...LON 4520 8702 4509 8702 4498 8716 4488 8718
4485 8721 4493 8742 4504 8733 4507 8737
4510 8728 4519 8723 4518 8719 4530 8706
4524 8696
TIME...MOT...LOC 2046Z 219DEG 24KT 4496 8725
$$
SKOWRONSKI000
WWUS53 KGRB 172101
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
401 PM CDT THU JUL 17 2008
WIC029-172115-
/O.CON.KGRB.SV.W.0073.000000T0000Z-080717T2115Z/
DOOR-
358 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR DOOR COUNTY...
AT 355 PM...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS ALONG
A LINE FROM MARINETTE TO EPHRAIM TO 15 MILES SOUTHEAST OF EPHRAIM.
THE LINE WAS MOVING NORTHEAST AT 28 MPH. A FEW STORMS IN THE LINE
WERE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...AND HAIL TO 3/4
INCH IN DIAMETER.
* THE THUNDERSTORMS WILL BE NEAR...
PENINSULA STATE PARK AND EPHRAIM BY 405 PM...
SISTER BAY BY 410 PM...
ELLISON BAY BY 415 PM...
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.
TORRENTIAL RAIN IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
LAT...LON 4521 8702 4509 8702 4498 8716 4494 8714
4492 8717 4499 8737 4504 8733 4507 8735
4507 8730 4519 8723 4518 8719 4530 8706
4524 8696
TIME...MOT...LOC 2058Z 219DEG 24KT 4515 8755 4511 8720
4499 8694
$$
SKOWRONSKI000
WWUS53 KGRB 172114
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
414 PM CDT THU JUL 17 2008
WIC029-172122-
/O.EXP.KGRB.SV.W.0073.000000T0000Z-080717T2115Z/
DOOR-
414 PM CDT THU JUL 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR DOOR COUNTY WILL EXPIRE AT 415
PM CDT...
STRONG THUNDERSTORMS WILL CONTINUE TO WORK NORTHEAST ACROSS
THE NORTHERN DOOR PENINSULA THROUGH 500 PM. BUT IT APPEARS THAT THEY
SHOULD REMAIN JUST BELOW SEVERE CRITERIA...AND PRODUCE WINDS TO 50
MPH AND HAIL TO 1/2 INCH IN DIAMETER. AS A RESULT...THE SEVERE
THUNDERSTORM WARNING FOR DOOR COUNTY WILL EXPIRE AT 415 PM.
LAT...LON 4521 8702 4509 8702 4498 8716 4494 8714
4492 8717 4499 8737 4504 8733 4507 8735
4507 8730 4519 8723 4518 8719 4530 8706
4524 8696
TIME...MOT...LOC 2112Z 219DEG 24KT 4522 8747 4518 8712
4506 8686
$$
SKOWRONSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:29 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 17, 1:29 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 129 PM CDT THU JUL 17 2008 .SHORT TERM...LIMITED TIME FOR DISCUSSION THIS AFTN DUE TO ACTIVE WEATHER. FLASH FLOOD WATCH AND SEVERE TSTM WATCH POSTED. GUID TEMPS OK...BUT INCREASES POPS TNT DUE TO ONGOING ACTIVITY TO THE WEST. COULD HAVE A BREAK IN THE ACTIVITY LATE AFTERNOON INTO THIS EVENING BUT MORE STORMS DEVELOPING OVER NW IA BEHIND THIS FRONT. ALSO MORE DEVELOPMENT LATER TONIGHT AS THE CDFNT DROPS SOUTH. FFA IN EFFECT UNTIL 12Z FRIDAY. .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY FRONTAL BOUNDARY SINKS SLOWLY SOUTHWARD FRIDAY NIGHT. CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN THIRD FOR FRIDAY EVENING. FRONT BEGINS TO PUSH NORTHWARD ON SATURDAY... BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA SATURDAY INTO SATURDAY NIGHT. SIGNIFICANT UPPER TROUGH MOVES ACROSS THE AREA SUNDAY. HAVE RAISED CHANCES FOR RAIN SUNDAY WITH THIS FEATURE. MAJOR CHANGE IN THE PATTERN EXPECTED MONDAY NIGHT INTO WEDNESDAY. RIDGING BUILDING INTO THE UPPER GREAT LAKES...THEREFORE REMOVED MENTION OF PRECIPITATION. RETURN FLOW SETS UP WEDNESDAY NIGHT WITH NEXT COLD FRONT MOVING INTO THE AREA THURSDAY. WILL INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. && .AVIATION...WIDESPREAD MVFR/IFR CIGS AND VSBYS THIS AFTERNOON AND TONIGHT DUE TO TSRA. && .GRB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ030-031-035>040- 045-048>050. && TDH/ECKBERG
Hazardous weather outlook, Jul 17, 4:46 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 446 AM CDT THU JUL 17 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 446 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO TONIGHT...WITH TORRENTIAL RAINFALL...DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THERE IS SOME POTENTIAL FOR FLOODING... ESPECIALLY SOUTHWEST OF A LINE FROM WAUSAU TO SHAWANO TO GREEN BAY...WHERE THE GROUND IS SATURATED FROM RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA THROUGH THE UPCOMING WEEKEND...AND INTO EARLY NEXT WEEK. WHILE IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE...HEAVY RAIN AND FLOODING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LMZ521-522-541>543-181000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 446 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH TONIGHT. THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. TORRENTIAL RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH MONDAY. AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD... AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF LAKE MICHIGAN. TSK/AK
In the hours before
Special weather statement, Jul 17, 1:47 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 147 PM CDT THU JUL 17 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171945- BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN- MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD- 147 PM CDT THU JUL 17 2008 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... AT 145 PM...DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN. SOME OF THE STORMS WILL PRODUCE WINDS GREATER THAN 40 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND HAIL. SEEK SHELTER IN A STURDY STRUCTURE IF A THUNDERSTORM APPROACHES YOUR LOCATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM THURSDAY EVENING FOR MUCH OF NORTHERN AND CENTRAL WISCONSIN. JKL
Special weather statement, Jul 17, 2:46 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 246 PM CDT THU JUL 17 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172045- BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN- MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD- 246 PM CDT THU JUL 17 2008 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS ACROSS NORTHERN AND CENTRAL WISCONSIN. THE STORMS COULD CONTAIN WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS AND HAIL. IF A THUNDERSTORM APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM FOR MUCH OF CENTRAL AND NORTHERN WISCONSIN. JKL
Local storm report, Jul 17, 3:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
314 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL LENA 44.95N 88.05W
07/17/2008 E0.88 INCH OCONTO WI PUBLIC
IN ADDITION TO THE HAIL...WINDS ESTIMATED AT LEAST 50 MPH
ALONG WITH VERY HEAVY RAIN.
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:46 AM CDT | Flash Flood Watch | GRB | Brown, Calumet, Kewaunee, Manitowoc, Marathon, Outagamie and 6 more | 6 hr |
| Jul 17, 1:50 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 25 min |
| Jul 17, 2:08 PM CDT | Severe Thunderstorm Warning | GRB | Forest | 52 min |
| Jul 17, 3:12 PM CDT | Severe Thunderstorm Warning | GRB | Marinette, Oconto | 48 min |
| Jul 17, 3:35 PM CDT | Special Marine Warning | GRB | 85 min | |
| Jul 17, 4:58 PM CDT | Special Marine Warning | GRB | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.